New York, 2019

Flash Flood and Damaging Winds in New York, July 28, 2019

July 28, 2019 · NWS BUF · 8 events in 3 counties and zones

A weak mid-level trough, low-level jet, and low-level boundary combined with typical lake breeze convergence zones and a modestly unstable environment to produce isolated strong to severe thunderstorms across many parts of the forecast area. Other than a half inch hail report in Chautauqua county, wind damage was the main report type in the Southern Tier storms, while a severe wind and isolated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak mid-level trough, low-level jet, and low-level boundary combined with typical lake breeze convergence zones and a modestly unstable environment to produce isolated strong to severe thunderstorms across many parts of the forecast area. Other than a half inch hail report in Chautauqua county, wind damage was the main report type in the Southern Tier storms, while a severe wind and isolated flash flooding were the report types with storms farther north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 28, 2:55 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
355 PM EDT Sun Jul 28 2019

.SYNOPSIS...
A weak trough of low pressure will cross the area this afternoon and
produce a few showers and thunderstorms, especially inland from the
Great Lakes. A few more spotty showers and thunderstorms may develop
later tonight and Monday in a warm and muggy airmass, but the vast
majority of the time will be rain free. A cold front will then cross
the area Tuesday with a better chance of showers and thunderstorms.
Less humid air will move into the region for the second half of the
week in the wake of this front.

&&

.NEAR TERM /THROUGH MONDAY/...
Convective debris clouds over the area so far today have limited
destabilization and delayed convective initiation. Radar imagery
showing a few scattered showers and storms east of Lake Ontario and
in the Saint Lawrence Valley so far. The debris clouds will continue
to thin early this afternoon, and expect enough insolation to allow
convection to develop in the next few hours.

A weak mid level and surface trough will continue to cross the area
this afternoon. Deeper moisture has advected into the area just
ahead of this feature, with PWAT rising to around 1.5 inches with
surface dewpoints in the 65-70F range. The weak synoptic scale
forcing will interplay with stronger mesoscale forcing driven by
lake/terrain convergence to support scattered to numerous showers
and storms this afternoon. The majority of the initial development
will be along the edges of stronger SW flow channeling off Lakes
Erie and Ontario. Expect one area of convection to initiate on the
southern edge of stronger winds off Lake Erie from the western
Southern Tier into the western Finger Lakes, then head into Central
NY and impact areas southeast and east of Lake Ontario. A second
area of showers and storms will likely develop on the northern edge
of the Lake Erie breeze from the Niagara Peninsula eastward across
Niagara/Orleans counties. Additional convection will likely develop
north of Lake Ontario, which may move into the Saint Lawrence
Valley. The lowest chance of rain will be in Buffalo and Watertown,
but even here it may not stay completely dry given the presence of
synoptic scale forcing which may overcome the developing stable lake
shadows.

The moderately high PWAT environment will support heavy downpours in
any storms that develop, however storms should be moving fast enough
to limit flooding potential. There is 20-30 knots of low level flow,
but mid/upper level flow is weak. Morning cloud cover will also
limit destabilization, yielding tall/skinny CAPE profiles. Given the
negatives in the environment, the severe weather risk is small but
non-zero. An isolated storm with large hail and damaging winds
cannot be ruled out, but sub-severe gusty winds and small hail are
more likely.

The clouds and convection will hold temperatures in the lower 80s at
lower elevations and upper 70s across higher terrain. It will
continue to be quite breezy, especially northeast of Lake Erie where
gusts will reach 30 mph through late afternoon.

Most, if not all of the convection will dissipate this evening with
the loss of daytime heating. A mid/upper level ridge will then build
into the eastern Great Lakes late tonight and Monday. Despite the
building upper level ridge, a weak convectively enhanced shortwave
will move through the top of the ridge and support a chance of a few
scattered showers and isolated thunderstorms. This chance reaches
Western NY late tonight through Monday morning, then moves into
Central NY and the eastern Lake Ontario region Monday afternoon.
Coverage of this activity will remain very spotty, with most areas
rain free the vast majority of the time.

Temperatures will remain above normal, with lows tonight in the
upper 60s to around 70 on the lake plains, and low to mid 60s in the
Southern Tier valleys and Lewis County. Highs Monday will reach the
mid to upper 80s at lower elevations, and lower 80s on the hills.
Surface dewpoints will reach near 70 on the lake plains, yielding a
heat index in the low to mid 90s. There is some potential for
reaching marginal Heat Advisory criteria in some areas from just
south of Lake Ontario into the western Finger Lakes, but the setup
is too marginal to go with a headline just yet.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Deepening low pressure moves across James Bay Monday night with its
associated cold front approaching the region overnight. Scattered
showers and thunderstorms will be reaching the western edge of the
CWA just before daybreak. Another warm night across the Niagara
Frontier and Finger Lakes with lows within a few degrees of 70.
Slightly cooler temperatures across the southern tier and inland
north country.

Tuesday showers and thunderstorms will fire up in the warm humid
airmass ahead of the cold front. These will primarily be focused on
lake breezes and higher terrain but become more widespread in the
afternoon as the front nears. Because of their slow moving nature,
some of these heavy-rain storms could result in some localized
flooding with rainfall rates of over 1 in/hour. High temperatures
will range from from the mid to upper 80s across the eastern section
while cloud cover will hold temps from the Genesee Valley west a
couple of degrees cooler...in the low to mid 80s.

The front will move slowly across the region Tuesday evening.
Showers and isolated thunderstorms will linger through the overnight
hours. Low temperatures will be in the low to mid 60s.

On Wednesday, some lingering showers are possible as the slow moving
front continues to move away from the region. During the afernoon,
northerly winds will bring drier, less humid air and clearing skies
throughout the afternoon. Expect highs within a few degrees of 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Heat and humidity around early in the week will gradually be
replaced by, seasonably warm, but less humid conditions for the end
of the week. For most areas, looks like a dry stretch of weather as
well with only slight chances for pop-up showers and thunderstorms
next weekend.

Upper level trough axis reaches Quebec to New England on Thursday.
Heights then rise slightly on into the weekend as the trough shifts
to the northern Atlantic and upper level ridge holds firm over the
southwest CONUS. In wake of the main front that moves through
midweek, sfc high pressure will drift across the eastern Great
Lakes to the east coast Thursday into Friday, then exit off the
coast next Saturday. Weak return flow on the backside of the
high will push dewpoints back into the lower 60s by next weekend,
so there should be some instability building up by that time.
No real larger scale forcing though, so probably just looking at
pop-up, isolated coverage showers or thunderstorms, mainly
focused over the higher terrain of the Southern Tier.

No real extremes expected in terms of temperatures. H85 temps
staying in the mid teens C should result in daytime highs away from
immediate lake shores reaching at least the lower to middle
80s. Nighttime lows will range the 50s to lower 60s on Thursday
night with the high overhead, then rise to the upper 50s to mid
60s by next weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A weak trough will cross the eastern Great Lakes this afternoon,
supporting scattered to numerous showers and storms, especially
along and inland of the lake breeze boundaries. A few of these
storms will produce brief/local MVFR to IFR conditions, but VFR will
still prevail the majority of the time. Winds will be a little
gusty, especially northeast of Lake Erie with gusts to around 25
knots through late afternoon.

Most of the convection will end this evening with the loss of
daytime heating. A few more widely scattered showers and isolated
thunderstorms may develop late tonight and Monday morning across
Western NY, moving to Central NY and the eastern Lake Ontario region
Monday afternoon. VFR will again prevail tonight and Monday, with
any MVFR conditions limited to within the widely scattered showers.

Outlook...

Tuesday through Wednesday...Chance of showers and thunderstorms with
associated local/brief MVFR to IFR. Otherwise VFR.
Thursday and Friday...Mainly VFR.

&&

.MARINE...
A trough will approach and cross the eastern Great Lakes this
afternoon. Moderate southwest winds will continue to produce choppy
conditions on Lake Erie, with somewhat lesser winds and waves on
Lake Ontario. Winds and waves will get close to, but not quite reach
Small Craft Advisory levels on Lake Erie, with 4+ foot waves
confined mainly to Canadian waters given the wind direction.

Moderate southwest winds will develop again Monday as high pressure
remains anchored near the east coast and low pressure moves into
northwest Ontario. This will produce some choppy conditions again on
Lake Erie, but likely below Small Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Levan
LONG TERM...JLA
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 28, 10:06 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1106 AM EDT Sun Jul 28 2019

NYZ007-008-010-012-019>021-085-291515-
Jefferson-Lewis-Northern Erie-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
1106 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this afternoon and early
evening. Some of these storms may contain gusty winds, small hail,
and brief heavy downpours. An isolated storm with damaging winds and
large hail is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-011-013-014-291515-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
1106 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this afternoon and early
evening. Some of these storms may contain gusty winds, small hail,
and brief heavy downpours. An isolated storm with damaging winds and
large hail is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High humidity and very warm temperatures may combine to produce a
heat index in the mid 90s for several hours Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291515-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1106 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this afternoon and early
evening. Some of these storms may contain gusty winds, small hail,
and locally higher waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 28, 1:12 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
212 PM EDT Sun Jul 28 2019

NYZ019-020-281900-
Chautauqua-Cattaraugus-
212 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 211 PM EDT, a strong thunderstorm was located near Falconer, or 7
miles northeast of Jamestown, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.

Locations impacted include...
Allegany State Park, Falconer, Frewsburg, Conewango, Ellington,
Randolph, Napoli, East Randolph, Steamburg and Kennedy.

This includes Interstate 86 between exits 13 and 18.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4204 7923 4222 7922 4227 7885 4218 7878
      4203 7883
TIME...MOT...LOC 1811Z 272DEG 16KT 4214 7911

Hitchcock
Special weather statement, Jul 28, 1:57 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
257 PM EDT Sun Jul 28 2019

NYZ019-020-281945-
Chautauqua-Cattaraugus-
257 PM EDT Sun Jul 28 2019

...STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS AND SOUTHERN
CHAUTAUQUA COUNTIES...

At 255 PM EDT, a cluster of strong thunderstorms was located from
near Clymer to Jamestown, Randolph, and Little Valley, moving east
at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.

Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Lakewood,
Falconer, Ashford, Allegany, Franklinville, Clymer, Frewsburg, St.
Bonaventure, Ashford Hollow, Busti, Hinsdale, Great Valley and New
Albion.

This includes Interstate 86 between exits 6 and 27.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4201 7969 4212 7969 4246 7873 4252 7833
      4200 7835
TIME...MOT...LOC 1855Z 272DEG 15KT 4222 7884

Hitchcock
Special weather statement, Jul 28, 2:36 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
336 PM EDT Sun Jul 28 2019

NYZ019>021-282030-
Chautauqua-Cattaraugus-Allegany-
336 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS...
CHAUTAUQUA AND ALLEGANY COUNTIES...

At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cuba to 7 miles northwest of
Salamanca to near Clymer. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jamestown, Olean, Salamanca, Wellsville, Allegany State Park, Alfred,
Lakewood, Falconer, Ashford, Allegany, Franklinville, Mayville,
Clymer, Belfast, Cuba, Rushford, Jamestown West, Weston Mills, St.
Bonaventure and Ashford Hollow.

This includes Interstate 86 between exits 4 and 33.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7976 4217 7976 4246 7879 4252 7838
      4247 7772 4200 7775
TIME...MOT...LOC 1934Z 270DEG 23KT 4227 7832 4221 7885 4206 7953

Welch

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 28, 3:14 PM EST
Where
Allegany County, Scio
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.170, -77.980

Trees and wires were reported down.

Thunderstorm Wind, Allegany

When
July 28, 3:14 PM EST
Where
Allegany County, 2.91 mi SW of Five Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.220, -77.870

Trees and wires were reported down.

Thunderstorm Wind, Allegany

When
July 28, 3:25 PM EST
Where
Allegany County, 2.31 mi NNW of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.200, -77.820

Tree was reported down on McAndrews Road.

Thunderstorm Wind, Allegany

When
July 28, 3:25 PM EST
Where
Allegany County, 0.86 mi SW of Alfred
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.240, -77.790

A tree was reported down onto Randolph Road.

Thunderstorm Wind, Allegany

When
July 28, 3:25 PM EST
Where
Allegany County, 0.51 mi W of Alfred
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.250, -77.790

Trees and wires were reported down.

Thunderstorm Wind, Niagara

When
July 28, 4:14 PM EST
Where
Niagara County, 0.86 mi SW of Wallmore
Measured
59 kt (68 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
43.110, -78.940

ASOS recorded wind gust from a thunderstorm caused damage at the Air National Guard Base at Niagara Falls International Airport. This included damage to an aircraft due to launched equipment.

Thunderstorm Wind, Chautauqua

When
July 28, 4:40 PM EST
Where
Chautauqua County, 0.69 mi N of Kennedy
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.160, -79.100

Trees and wires were reported down along route 394.

Flash Flood, Niagara

When
July 28, 5:00 PM EST to 6:00 PM EST
Where
Niagara County, 1.11 mi SSW of Niagara University to 1.27 mi S of Niagara University
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.114, -79.035

Water four feet deep was reported on Lockport Road with flooding onto Hyde Park Road, as well. This included the flooding of a railroad viaduct.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846654, 846656, 846657, 846658, 846659, 846663, 846666, 846669.